Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Does Truvada side effect cause Paresthesia?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5082 Questions
Hi.. I have been prescribed Truvada as part of PEP programme within 37 hours of possible exposure. One side effect so far has been pins and needles sensation in left arm and leg.. Should I be concerned?i have heard of lactic acidosis being a potential risk, which is serious. Please could you advise if this is normal or if I should go to a medical centre? Thanks for your help
Posted Sat, 25 Jan 2014 in Medicines and Side Effects
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer: Please, continue the treatment. Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about this exposure to HIV. I am however happy that you are pursuing active measures to reduce the chances of transmission/infection. I wish you the very best of possible outcomes with this. Paresthesia(feeling of needles and pins) is a possible side effect. It is not life threatening to warrant treatment discontinuation in itself. Also, lactic acidosis is a rare side effect that can occur in persons on this drug. There is no guarantee that you would go on to develop them.Knowledge of these side effects is not a reason to stop treatment but helps us to monitor closely so as to diagnose and act promptly if this occurs. One honest truth about drugs is that they all have side effects. But, when we consider the benefits of treatment to not treating, there are overwhelming reasons to administer the drugs bearing in mind that a side effect is possible. Think of the good of taking this drug compared with the risk of contracting HIV from not taking it!. I know what you must be saying to yourself right now. There is no need in rushing to the hospital right now. I will advice that you inform your doctor's office and only go in if these side effects are getting worse for management. I hope you find this helpful. I wish you well. Thanks for using our services and please do feel free to ask for clarifications if need be. Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: Does Truvada side effect cause Paresthesia? 14 minutes later
Thank you for your response. It all seems clear.. In addition, with paresthesia can I still exercise? Furthermore, I was using a condom which split, hence why taking this medicine. I do not know the ladies status. Does using a condom which split still reduce chances of infection? How reliable is the Truvada PEP treatment please? Thank you for your help
Answered by Dr. Chobufo Ditah 25 minutes later
Brief Answer: Yes, you can still exercise Detailed Answer: Hi and thanks for following up with me. Each time you are exposed, the risk of contamination is real. I think the chances of contamination would be at least lower than in someone who never used a condom at all. Results of Truvada's effectiveness in PEP have reported a reduced rate of transmission as much as 68% compared to exposed individuals who never received it in some studies. Others report lower values as well as other reporting higher values. In all, it is better than not taking any medication to address this. You can continue with exercise. Paresthesia would not and should not prevent you from continuing exercise. I hope this helps. I wish you well. Dr. Ditah, MD
Above answer was peer-reviewed by
Follow-up: Does Truvada side effect cause Paresthesia? 26 hours later
Thank you very much for your advice
Answered by Dr. Chobufo Ditah 19 hours later
Brief Answer: Thank you! Detailed Answer: Thank you so much for using our services. I am glad I have been able to help address your query. Feel free to address future queries directly to me I need be in future. I wish you the best of all possible outcomes. Dr. Ditah, MD.....
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor